Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 5, 2009, 3:12 PM MDT for Fergus County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2009, 3:12 PM MDT (21:12 UTC)
- Expired
- May 5, 2009, 3:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:46 PM MDT, 26 minutes earlier.
Area forecast discussion, May 5, 2:46 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 246 PM MDT TUE MAY 5 2009 .DISCUSSION... TONIGHT THROUGH THURSDAY...THE UNSETTLED PATTERN WILL CONTINUE. ONE WEATHER DISTURBANCE WILL MOVE OUT OF NORTHCENTRAL MONTANA EARLY THIS EVENING. THE ASSOCIATED COLD FRONT THAT WAS MOVING THROUGH THE EASTERN PLAINS AND SOUTHWEST MONTANA LATE TUESDAY AFTERNOON WILL MOVE OUT OF THE OF THE FORECAST AREA BY DARK. ASSOCIATED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO DIMINISH BY DARK. FOR WEDNESDAY AND WEDNESDAY NIGHT EXPECT A WEAK UPPER RIDGE OVER THE AREA WITH EMBEDDED WEATHER DISTURBANCES. FOR WEDNESDAY IT APPEARS THE BEST MOISTURE AND WEAK LIFT WILL BE OVER SOUTHWEST MONTANA SO WILL CONTINUE WITH THE SLIGHT CHANCE TO CHANCE POPS. THE PATTERN APPEARS MARGINAL FOR ANY THUNDERSTORMS ON WEDNESDAY. ON THURSDAY A STRONGER SHORTWAVE IS FORECAST TO MOVE INTO WESTERN MONTANA. MODELS DIFFER ON THE DETAILS OF THE TIMING AND STRENGTH OF THIS WEATHER SYSTEM BUT MOST AGREE THERE WILL BE INCREASED LIFT AND MOISTURE AND INSTABILITY. HAVE INCREASED THE CHANCES OF PRECIPITATION BUT DUE TO INCONSISTENCIES OF THE MODELS AM RELUCTANT TO GO ANY HIGHER WITH THE CHANCES OF PRECIPITATION. BLANK THURSDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF WILL KEEP THE AIRMASS COOL WITH A CHANCE OF SHOWERS THURSDAY NIGHT. SURFACE HIGH PRESSURE WEST OF THE CONTDVD WILL KEEP THE ROCKIES AND PLAINS BREEZY FRIDAY. WEAK HIGH PRESSURE ALOFT WILL ALSO BEGIN TO BUILD OVER THE ZONES ON FRIDAY WITH WEAK NORTHWEST FLOW AT MID LEVELS. THE AIRMASS WILL REMAIN UNSETTLED...HOWEVER...AND THE AIRMASS WILL BECOME UNSTABLE ACROSS THE AREA ON SATURDAY. WEAK INSTABILITY CONTINUES THROUGH SUNDAY WHEN A LOW PRESSURE SHORTWAVE WILL MOVE OVER THE ROCKIES. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMALS THROUGH THE PERIOD. ZELZER MONDAY THROUGH TUESDAY NIGHT...LATTER PORTION OF LONG RANGE MODELS SEEM TO BE IN DECENT AGREEMENT THIS MORNING. A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN A BROAD UPPER LEVEL LONGWAVE TROUGH WILL MOVE THROUGH THE AREA DURING THE PERIOD WITH PERSISTENT BREEZY WESTERLY DOWNSLOPE WINDS. THE FIRST SHORTWAVE WILL EXIT THE AREA ON MONDAY FOR A DECREASING CHANCE OF SHOWERS MONDAY INTO MONDAY NIGHT. HOWEVER...A STRONGER SHORTWAVE WILL MOVE THROUGH THE AREA ON TUESDAY...WHICH WILL BRING A BETTER CHANCE OF SHOWERS. THIS SHORTWAVE WILL ALSO COOL TEMPERATURES BY AROUND 5 TO 10 DEGREES AND BRING STRONGER WESTERLY WINDS. THE LAST SHORTWAVE WILL APPROACH THE AREA TUESDAY NIGHT...CONTINUING THE CHANCE FOR SHOWERS. DESPITE THE MINOR COOL DOWN...TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. COULSTON && .AVIATION UPDATED 1845Z. AN UPPER LEVEL SHORTWAVE WILL CROSS THE ROCKIES TODAY. THE AIRMASS WILL BECOME UNSTABLE DURING THE AFTERNOON AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL MONTANA. SOME CB CLOUDS HAVE BEEN NOTED IN THE TAFS. THE AIRMASS IN THESE AREAS WILL BECOME SLIGHTLY UNSTABLE AND THUNDERSTORMS MAY DEVELOP. STRONG WEST WINDS WILL REMAIN ACROSS THE ROCKIES AND PLAINS TODAY...WINDS WILL BECOME GUSTY AND SPREAD SOUTH DURING THE AFTERNOON. MVFR CIGS AND VSBYS ARE POSSIBLE NEAR SHOWERS AND THUNDERSHOWERS. ELSEWHERE VFR CONDITIONS SHOULD DOMINATE AFTER THE SHOWERY PERIOD ENDS. && .PRELIMINARY POINT TEMPS/POPS... GTF 37 60 37 56 / 10 10 20 40 CTB 36 57 35 55 / 10 10 20 40 HLN 38 61 38 56 / 10 30 40 40 BZN 37 62 37 59 / 20 30 30 40 WEY 29 50 29 49 / 40 60 60 50 DLN 35 56 35 51 / 20 40 30 50 HVR 38 64 35 62 / 10 10 10 30 LWT 34 59 35 57 / 20 10 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...GUSTAFSON AVIATION...GUSTAFSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 5, 4:01 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 401 AM MDT TUE MAY 5 2009 MTZ009-010-046-048-049-061200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 401 AM MDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. GUSTY WEST WINDS WILL DEVELOP OVER THE ROCKY MOUNTAIN FRONT LATER THIS MORNING AND CONTINUE INTO THE EARLY EVENING HOURS. MOST LOCATIONS WILL SEE PEAK WIND GUSTS BETWEEN 50 AND 55 MPH THIS AFTERNOON...BUT AN ISOLATED WIND GUST TO NEAR 60 MPH IS POSSIBLE NEAR RIDGE TOPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>015-044-045-047-050>055-061200- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-BLAINE- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 401 AM MDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.